Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 6, 2000, 3:04 PM CDT for Monroe County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 3:04 PM CDT (20:04 UTC)
- Expired
- Aug 6, 2000, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:20 PM CDT | Thunderstorm Wind 52 E | Melrose, IA | |
| Aug 6, 3:20 PM CDT | Thunderstorm Wind 52 E | Albia, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.2
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS53 KDMX 062005 SVRDSM IAC135-062045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING...REISSUE NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 345 PM * AT 257 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MELROSE...OR ABOUT 35 MILES WEST OF OTTUMWA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ALBIA AROUND 320 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4116 9310 4091 9311 4089 9264 4115 9264 MYERS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT SUN AUG 6 2000 SHORT TERM... CELLS ERUPTING QUICKLY ALONG BOUNDARY, WITH HAIL AND MICROBURSTS THE MAIN THREAT AND HP SUPERCELL STRUCTURES POSSIBLE. WILL ACCOUNT FOR ANY STORMS IN THE SE CWA, BUT OTHERWISE A DRY FORECAST TONIGHT. RETURN FLOW WILL NOT GET GOING FAST ENOUGH TO GET WAA PRECIP GOING IN OUR CWA, PERHAPS IN FAR WESTERN IA. FOG AGAIN A PROBABILITY IN SOUTHERN ZONES. TEMPS RATHER CONSISTENT ON GUIDANCE AND LOOK RATHER GOOD. LONGER TERM... DO NOT FORSEE MUCH CHANGE TO GOING FORECASTS, WITH HEAVY RAIN THREAT NEXT 2 EVENINGS/NIGHTS. SEVERE THREAT NOT GOING AWAY EITHER WITH SOUTHERN EDGE OF STRONGER WESTERLIES, LLJ AND HIGH CAPES CONTRIBUTING. MESOETA AND AVN CONSISTENT ON DIFFERENT POSITIONING OF MCS DEVELOPMENT, WITH AVN NOT AS BULLISH WITH AMOUNTS. FAVORING ETAS FURTHER S POSITION IN IA AS WE WOULD NEED A STRONGER SHORTWAVE TO GET THE WARM FRONT N THROUGH IA. PWATS EXCEED 2 INCHES AGAIN MONDAY EVENING WITH 40KT LLJ. ETA SUGGESTS DEVELOPMENT BY 00Z IN FACT. SHOULD HAVE DAYTIME WEAKENING, AND RESURGENCE TUESDAY EVENING AGAIN, WITH INSTABILITY A BIT HIGHER YET. TEMPS SHOULD WARM TO NEAR 90 S AND INTO THE MID 80S BOTH DAYS. LOWS IN THE M60S TO AROUND 70. EXTENDED... WILL GO WITH A DRY FORECAST ON THU/FRI AS UPPER RIDGE BUILDS. NORTHERLY FLOW WILL CONTINUE TO BRING SHORTWAVES DOWN, SO CONFIDENCE NOT THAT GREAT. EVEN LONGER OUT, RIDGE HAS A HARD TIME BUILDING N PAST NEXT WEEKEND. VERY WARM AND HUMID WEATHER THROUGHOUT. .DSM...NONE KULA
In the hours before
Local storm report, Aug 6, 10:06 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT SUN AUG 06 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 6 N BRIDGEWATER IA 2.5 INCH HAIL
08/05/00 ADAIR REPORTED BY PUBLIC.Special weather statement, Aug 6, 12:59 PM CDT, 2 hours 5 minutes before
IAZ049-050-061-062-073>075-082>086-092>097-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1259 PM CDT SUN AUG 6 2000 HAZARD--SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS. AREA OF CONCERN--SOUTH OF A LINE THROUGH MARSHALLTOWN TO DES MOINES TO CRESTON. TIMING DETAILS--REST OF THIS AFTERNOON. METEOROLOGICAL COMMENTS--A COLD FRONT PUSHING INTO AN AIRMASS WITH DEWPOINTS IN THE MIDDLE 70S WILL AID IN THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. SURFACE BASED CAPES ARE EXCEEDING 4OOO J/KG WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THERE IS A PUNCH OF DRIER MID LEVEL AIR ARRIVING AS WELL...SO THE INGRIDENTS FOR SEVERE WEATHER OVER THE SOUTHEAST HALF OF IOWA WILL BE AVAILABLE THE REST OF THE AFTERNOON. BY LATER THIS AFTERNOON...MOST OF THE ACTIVITY SHOULD BE FARTHER TO THE EAST IN SOUTHEAST IOWA. SPOTTER PLANNING--ACTIVITATION WILL LIKELY BE REQUIRED BEFORE 3 PM IN PARTS OF CENTRAL AND SOUTH CENTRAL IOWA. MYERS
Special weather statement, Aug 6, 1:00 PM CDT, 2 hours 4 minutes before
IAZ049-050-061-062-073>075-082>086-092>097-062300- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 100 PM CDT SUN AUG 6 2000 HAZARD--SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS. AREA OF CONCERN--SOUTH OF A LINE THROUGH MARSHALLTOWN TO DES MOINES TO CRESTON. TIMING DETAILS--REST OF THIS AFTERNOON. METEOROLOGICAL COMMENTS--A COLD FRONT PUSHING INTO AN AIRMASS WITH DEWPOINTS IN THE MIDDLE 70S WILL AID IN THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. SURFACE BASED CAPES ARE EXCEEDING 4OOO J/KG WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THERE IS A PUNCH OF DRIER MID LEVEL AIR ARRIVING AS WELL...SO THE INGRIDENTS FOR SEVERE WEATHER OVER THE SOUTHEAST HALF OF IOWA WILL BE AVAILABLE THE REST OF THE AFTERNOON. BY LATER THIS AFTERNOON...MOST OF THE ACTIVITY SHOULD BE FARTHER TO THE EAST IN SOUTHEAST IOWA. SPOTTER PLANNING--ACTIVITATION WILL LIKELY BE REQUIRED BEFORE 3 PM IN PARTS OF CENTRAL AND SOUTH CENTRAL IOWA. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 30 min |
| Aug 5, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 40 min |
| Aug 5, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 33 min |
| Aug 5, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 32 min |
| Aug 6, 4:47 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Sac | 28 min |
| Aug 6, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.